FAQs

Learn More About Nexafed

Pharmacist

What is Nexafed?

Nexafed is a non-prescription, maximum-strength, non-drowsy pseudoephedrine medication that combines effective nasal and sinus congestion relief with methamphetamine-resistant Impede® technology.1

What is the active ingredient in Nexafed?

The active ingredient in Nexafed is pseudoephedrine HCl, which relieves nasal congestion due to the common cold, hay fever, or other upper respiratory allergies.

Ninety-three percent of pharmacists surveyed believe pseudoephedrine HCl is the most effective nasal decongestant available.4

Is Nexafed FDA approved?

Nexafed is manufactured and marketed in compliance with FDA regulations governing pseudoephedrine products.5

What is Impede® technology?

Impede® is a combination of safe ingredients that block extraction and significantly disrupt the conversion of pseudoephedrine into the dangerous illegal drug methamphetamine, commonly known as meth.1

Are the ingredients in Nexafed safe?

Yes. All ingredients in Nexafed with Impede® technology are in amounts the same as or less than those used in other pharmaceutical products approved by the US Food and Drug Administration. The Impede® technology combines these ingredients in a unique way to give the medication its meth-resistant properties while still maintaining its effectiveness.

Is Nexafed effective in relieving cold and allergy congestion?

Nexafed is just as effective at relieving nasal congestion due to the common cold, hay fever, or other upper respiratory allergies as other pseudoephedrine products on the market that do not have meth-resistant technologies. A clinical study showed that Nexafed with Impede® pseudoephedrine HCI (2 x 30 mg) tablets was comparable to an equivalent oral dose of Sudafed® tablets.1

How does Nexafed work?

Nexafed temporarily relieves nasal congestion due to the common cold, hay fever, or other upper respiratory allergies. Nexafed also helps to decongest sinus openings and passages to temporarily relieve sinus congestion and pressure, without causing drowsiness.

What are the available forms of Nexafed?

Nexafed is available as an immediate-release oral tablet.

What are the dosing instructions for Nexafed?

  • Nexafed may be taken every 4 to 6 hours, but not to exceed 4 doses in 24 hours
  • Take tablets with enough water to ensure complete swallowing immediately after placing in the mouth
Adults and children 12 years and over Take 2 tablets every 4 to 6 hours
Children ages 6 to 11 years Take 1 tablet every 4 to 6 hours
Children under 6 years Ask a doctor

What are the potential side effects of Nexafed?

Nexafed, consistent with all pseudoephedrine products, lists the following warnings related to potential side effects:

  • Do not exceed recommended dosage. If nervousness, dizziness, or sleeplessness occurs, discontinue use and consult a doctor.”
  • “If symptoms do not improve within 7 days or are accompanied by a fever, consult a doctor.”
  • “Do not use if you are now taking a prescription monoamine oxidase inhibitor (MAOI) (certain drugs for depression, psychiatric or emotional conditions, or Parkinson’s disease), or for 2 weeks after stopping the MAOI drug. If you do not know if your prescription drug contains an MAOI, ask a doctor or pharmacist before taking this product.”
  • “Do not take this product if you have heart disease, high blood pressure, thyroid disease, diabetes, trouble urinating due to an enlarged prostate gland unless directed by a doctor.”
  • If pregnant or breast-feeding, ask a health professional before use.”
  • “Keep out of reach of children. In case of overdose, get medical help or contact a Poison Control Center right away.”

How is Nexafed different from other pseudoephedrine products?

Developed by Acura Pharmaceuticals, Nexafed is the next-generation pseudoephedrine HCl product combining effective nasal congestion relief with unique Impede® technology to significantly disrupt the conversion of pseudoephedrine to the illegal drug methamphetamine.1

The Impede® technology ingredients are safe and do not affect the efficacy of Nexafed.1

How does Nexafed block pseudoephedrine extraction?

Nexafed utilizes Acura’s Impede® technology, a unique polymer matrix, which incorporates inactive ingredients to significantly disrupt the extraction and conversion of pseudoephedrine to methamphetamine. If abusers try to dissolve Nexafed to extract the pseudoephedrine to make methamphetamine, the polymers will form a thick gel to block that extraction.1

How does Nexafed compare to other pseudoephedrine products with abuse-deterrent features?

Nexafed® is the only meth-resistant pseudoephedrine product that has demonstrated, using FDA testing standards, therapeutic equivalence to Sudafed®. No other meth-resistant product can make this claim.

Nexafed is a traditional, solid-dose white tablet.

Why is pseudoephedrine used to make methamphetamine?

Methamphetamine can be produced relatively easily by combining household chemical ingredients with common over-the-counter cold medicines, such as pseudoephedrine. Since pseudoephedrine is an active ingredient found in many cold and allergy medicines available at local pharmacies, meth cooks have easy access to this key component needed to make methamphetamine.

Nexafed News

Nexafed announces big news

Acura Pharmaceuticals announced that Nexafed, its next-generation pseudoephedrine with abuse-deterrent technology, will now be stocked by Rite Aid.